About this Journal Submit a Manuscript Table of Contents
Case Reports in Medicine
Volume 2012 (2012), Article ID 831616, 3 pages
http://dx.doi.org/10.1155/2012/831616
Case Report

Gemcitabine-Induced Extensive Skin Necrosis

1Dipartimento di Dermatologia, Policlinico Umberto I, “Sapienza” Università di Roma, Viale del Policlinico 155, 00160 Roma, Italy
2Dipartimento di Scienze Radiologiche, Oncologiche e Anatomo-Patologiche Policlinico Umberto I, “Sapienza” Università di Roma, Viale del Policlinico 155, 00160 Roma, Italy

Received 13 September 2012; Accepted 29 October 2012

Academic Editor: Christian Urban

Copyright © 2012 Sara D'epiro et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

An 82-year-old woman presented with oedema and extensive necrotic ulcerative lesions on the back side of her lower limbs, emerging after the second cycle of chemotherapy consisting of Gemcitabine for metastatic pancreatic cancer. The absence of any convincing argument in favor of cardiovascular or autoimmune disease led us to attribute the onset of skin necrosis to chemotherapy administration. Although skin ischemia has also been described as a paraneoplastic syndrome, in this case we could observe a temporal and causal relationship to Gemcitabine infusion. Recently, this drug has been associated with important vascular side effects; its vascular toxicity is in fact higher than previously estimated. To our knowledge, careful attention should be reserved to neoplastic patients candidated to Gemcitabine administration, especially if previously affected by arterial vascular disease, venous thromboembolism, or collagenoses.